MKSAP: 79-year-old man with vertigo

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 79-year-old man is evaluated in the emergency department for vertigo that began suddenly about 1 hour ago, associated with severe nausea and vomiting. He noticed that he could not seem to sit up straight and could not walk without assistance. The patient denies confusion, motor weakness, hearing loss, dysarthria, diplopia, fever, or paresthesias. Medical history is remarkable for hypertension, hyperlipidemia, and type 2 diabetes mellitus. Current medications are lisinopril, atorvastatin, low-dose aspirin, insulin glargine, metformin and atenolol. There are no allergies.

Vital signs are normal. The patient demonstrates unsteadiness on finger-to-nose testing in the right upper extremity and is unable to walk more than a few steps or stand without assistance. Motor strength and reflexes are normal. Visual acuity and visual fields are normal. An otoscopic examination and cursory evaluation of hearing are normal. Cardiopulmonary examination is normal.

A complete blood count, liver chemistry studies, and renal function studies are normal. Plasma glucose level is 168 mg/dL (9.32 mmol/L). An electrocardiogram is normal except for evidence of an old inferior myocardial infarction, unchanged from an electrocardiogram 1 year ago.

Which of the following is the most appropriate management option for this patient?

A) Admit for telemetry
B) Brain MRI
C) Intravenous methylprednisolone
D) Oral meclizine

MKSAP Answer and Critique

The correct answer is B) Brain MRI. This item is available to MKSAP 15 subscribers as item 46 in the General Internal Medicine section. MKSAP 16 will release Part A on July 31. More information is available online.

This patient with severe vertigo has symptoms concerning for a cerebellar infarction. In addition, he has several risk factors for stroke, including diabetes mellitus, hypertension, hyperlipidemia, and age. The finding of ataxia involving the right upper extremity further suggests a focal cerebellar lesion. He should undergo immediate MRI of the brain.

The patient had a normal cardiac examination and an unchanged electrocardiogram. Although the patient has a history of cardiac disease, further cardiac testing and monitoring for arrhythmias is not a priority in the absence of symptoms or electrocardiographic changes and is unlikely to uncover an etiology for acute vertigo.

Constant, severe vertigo that is not self-limited and may be associated with nausea and vomiting is characteristic of both posterior circulation cerebrovascular disease and vestibular neuronitis. Vestibular neuronitis is often difficult to differentiate from posterior circulation cerebral ischemia. The disorders are differentiated by characteristic examination findings on the Dix-Hallpike maneuver, the presence of associated neurologic findings in stroke, general preservation of auditory function in stroke, and neuroimaging studies. If this patient were able to tolerate a Dix-Hallpike maneuver, nonfatiguing vertical nystagmus with no latent period would have supported a central cause of vertigo, such as stroke, rather than a peripheral cause, such as vestibular neuronitis. However, truncal ataxia and limb ataxia are more characteristic of a cerebellar infarction than vestibular neuronitis. Therefore, treatment for vestibular neuronitis with methylprednisolone is not indicated.

Treatment with meclizine may help the patient’s vertigo symptoms; however, he needs a brain MRI to rule out stroke.

Key Point

  • Patients with risk factors for stroke who present with acute vertigo should undergo brain MRI.

Learn more about ACP’s MKSAP 16.

This content is excerpted from MKSAP 15 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 15 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

View 1 Comments >

Most Popular